New Mexico, 2015

Damaging Winds in New Mexico, August 16, 2015

August 16, 2015 · NWS EPZ · 2 events in 2 counties and zones

A strong upper high was located over Southern Arizona with north to northeast flow aloft across Southern New Mexico. Low level flow was out of the east providing good low level moisture and sufficient shear for severe thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper high was located over Southern Arizona with north to northeast flow aloft across Southern New Mexico. Low level flow was out of the east providing good low level moisture and sufficient shear for severe thunderstorms to develop. Wind damage was reported around Silver City and Tularosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 16, 3:10 AM MST, 11 hours 9 minutes earlier.

Area forecast discussion, Aug 16, 3:10 AM MST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
410 AM MDT SUN AUG 16 2015

.SYNOPSIS...
WE WILL SEE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
TODAY...A FEW STORMS MAY PRODUCE HEAVY RAIN...STRONG WINDS AND
SMALL HAIL. FOR THE FIRST PART OF NEXT WEEK DRIER AIR BEGINS TO
WORK INTO THE AREA AND WE WILL SEE A SLOW DECREASE IN RAIN
CHANCES EACH DAY. BY THE MIDDLE PART OF THE WEEK MOST OF US WILL
STAY DRY WITH TEMPERATURES RUNNING SEVERAL DEGREES ABOVE NORMAL.
MOISTURE AND RAIN CHANCES BEGIN TO INCREASE AS WE FINISH OUT THE
WEEK.

&&

.DISCUSSION...
LOTS OF MOISTURE TO WORK WITH TODAY...BUT NOT REALLY A GOOD
TRIGGER. WITH THE UPPER LEVEL RIDGE TO OUR WEST THOUGH THAT WILL
GIVE US A NORTHERLY FLOW. THERE IS USUALLY SOMETHING (A VORT MAX
OR A WAVE) WORKING SOUTH IN THE FLOW THAT HELPS GIVE THE STORMS AN
EXTRA KICK. WE WILL NEED TO KEEP AN EYE ON SEVERAL THREATS THIS
AFTERNOON AND EVENING. WITH THE NORTHERLY FLOW SOMETIMES WE CAN
GET VERY STRONG OUTFLOW WINDS AS THE STORMS DROP SOUTH THROUGH THE
RIO GRANDE AND TULAROSA BASINS. IN ADDITION TO STRONG OUTFLOW
WINDS WITH THE NORTHERLY FLOW ALOFT...AND WITH A SOUTHERLY FLOW AT
THE SURFACE WE COULD SEE SOME TRAINING OF STORMS OVER SOME SPOTS
WHICH COULD LEAD TO SOME HEAVY RAIN AND FLOODING. NOW HAVING SAID
ALL THAT THERE IS NOT ONE FAVORED LOCATION FOR THE HEAVY RAINS SO
I HAVE JUST SPREAD SCATTERED POPS ACROSS THE AREA. HOPEFULLY MOST
OF US CAN PICK UP SOME DECENT RAIN TOTALS...BUT HOPEFULLY NOT TO
MUCH RAIN.

AFTER TODAY WE WILL START TO SEE A SLOW DRYING TREND. THE UPPER
LEVEL RIDGE WILL CONTINUE TO DRIFT FURTHER TO THE WEST. THIS WILL
ALLOW A DRIER NORTHWESTERLY FLOW TO DEVELOP ACROSS THE REGION. WE
WILL WATCH AS THE ABOVE NORMAL WATER VAPOR IN THE ATMOSPHERE THAT
WE HAVE RIGHT NOW WILL DROP TO AROUND NORMAL ON MONDAY AND THEN
BELOW NORMAL FOR TUESDAY AND WEDNESDAY. WE WILL SEE A DOWN TURN IN
THUNDERSTORM COVERAGE ON MONDAY AND TUESDAY. BY WEDNESDAY AND
THURSDAY WE WILL BE HARD PRESSED TO SEE MUCH RAINFALL AT ALL
ACROSS THE AREA...WITH THE EXCEPTION BEING IN AREA MOUNTAINS. BUT
OF COURSE THIS IS STILL AUGUST SO THAT BY THE END OF THE WEEK
MOISTURE WILL BEGIN TO RETURN TO THE AREA...RIGHT NOW IT DOESN'T
LOOK LIKE A LOT...BUT IT WILL BE ENOUGH TO START TO PUT RAIN
CHANCES BACK IN THE FORECAST FOR FRIDAY AND SATURDAY.

LOOKING AT TEMPERATURES FOR TODAY WITH THE INCREASED CLOUDS AND
MOISTURE WE WILL SEE "COOLER" TEMPERATURES THIS AFTERNOON BUT THEY
WILL STILL RUN A FEW DEGREES ABOVE NORMAL...BUT THAT IS BETTER
THAN THE ALMOST 10 DEGREES ABOVE NORMAL WE HAVE BEEN SEEING THE
LAST COUPLE OF DAYS. AS WE DRY OUT WE WILL SEE TEMPERATURES CLIMB
A LITTLE HIGHER AND MAY SEE THE LOWLANDS AGAIN FLIRTING WITH THE
TRIPLE DIGIT MARK. THEN AS YOU MIGHT IMAGINE AS WE HEAD INTO THE
END OF THE WEEK WITH THE MOISTURE RETURNING WE WILL SEE OUR HIGH
TEMPERATURES TREND A LITTLE LOWER.

&&

.AVIATION...VALID 16/12Z-17/12Z
WE WILL SEE ACTIVE WEATHER THIS AFTERNOON AND EVENING. ABUNDANT
MOISTURE WILL COMBINE WITH SURFACE HEATING TO HELP FUEL SCATTERED
THUNDERSTORMS. THIS MORNING WE MAY SEE SOME LINGERING SHOWERS
WHICH COULD PRODUCE SOME BRIEF MVFR CEILINGS. BY AFTERNOON
THUNDERSTORMS WILL DEVELOP FIRST OVER THE HIGHER TERRAIN AND THEN
WORK INTO THE LOWLANDS. THESE STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN...WIND GUST TO 45 KNOTS AND SMALL HAIL. THE STORMS WILL
PRODUCE MVFR CEILINGS AND VISIBILITIES AND IN THE HEAVIER CELLS WE
COULD SEE SOME BRIEF IFR CONDITIONS. STORM MOVEMENT WILL BE FROM
THE NORTH TO THE SOUTH.

&&

.FIRE WEATHER...
WE WILL SEE AN ACTIVE WEATHER DAY TODAY WITH SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS...SOME STORMS MAY PRODUCE HEAVY RAINS
AND STRONG GUSTY OUTFLOW WINDS. STARTING ON MONDAY WE WILL SEE A
DRYING TREND SO THAT BY MID WEEK WE WILL SEE LITTLE THUNDERSTORM
ACTIVITY ACROSS THE REGION. BY THE END OF THE WEEK MOISTURE AND
RAIN CHANCES WILL BEGIN TO RETURN TO THE AREA. MIN RH'S TODAY AND
MONDAY WILL BE IN THE 20'S IN THE LOWLANDS AND IN THE 40'S IN THE
MOUNTAINS. BY MIDWEEK WE WILL SEE TEENS IN THE LOWLANDS AND 20'S
AND 30'S IN THE MOUNTAINS. THEN BY THE END OF THE WEEK WE WILL
AGAIN SEE MIN RH'S IN THE 20'S IN THE LOWLANDS AND IN THE 40'S IN
THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 96  72  95  75 /  30  30  20  20
SIERRA BLANCA           92  67  90  69 /  20  30  20  10
LAS CRUCES              95  68  93  69 /  30  40  20  10
ALAMOGORDO              95  68  94  70 /  30  30  20  10
CLOUDCROFT              72  48  72  51 /  50  50  40  30
TRUTH OR CONSEQUENCES   94  68  94  67 /  30  30  20  20
SILVER CITY             89  63  88  64 /  50  40  40  30
DEMING                  96  69  94  69 /  30  40  20  20
LORDSBURG               96  67  95  69 /  30  40  20  20
WEST EL PASO METRO      96  72  95  74 /  30  30  20  20
DELL CITY               95  69  95  73 /  30  30  20  10
FORT HANCOCK            96  69  94  73 /  30  40  20  20
LOMA LINDA              90  70  89  68 /  30  30  20  10
FABENS                  97  69  95  72 /  30  40  20  20
SANTA TERESA            95  70  94  72 /  30  40  20  20
WHITE SANDS HQ          94  69  93  71 /  30  40  20  10
JORNADA RANGE           95  67  94  69 /  30  40  20  10
HATCH                   96  67  95  69 /  30  30  20  10
COLUMBUS                96  69  94  71 /  30  40  20  20
OROGRANDE               94  69  93  72 /  30  30  20  10
MAYHILL                 79  54  81  57 /  60  40  40  30
MESCALERO               81  54  81  55 /  50  50  30  30
TIMBERON                79  56  80  58 /  50  50  40  30
WINSTON                 87  58  87  61 /  40  40  30  20
HILLSBORO               93  66  93  66 /  40  30  30  20
SPACEPORT               94  67  94  69 /  30  30  20  10
LAKE ROBERTS            88  55  87  58 /  50  40  40  30
HURLEY                  91  66  89  65 /  40  40  30  20
CLIFF                   94  62  93  65 /  40  30  30  30
MULE CREEK              92  60  91  60 /  30  30  20  10
FAYWOOD                 91  65  90  65 /  40  40  30  20
ANIMAS                  96  67  94  68 /  30  40  20  20
HACHITA                 97  67  94  68 /  30  40  30  20
ANTELOPE WELLS          93  65  89  67 /  30  40  40  20
CLOVERDALE              89  65  86  63 /  30  40  50  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE
Hazardous weather outlook, Aug 16, 10:16 AM MST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1116 AM MDT SUN AUG 16 2015

NMZ401>403-408-414>416-171730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
1116 AM MDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS. HEAVY RAINFALL AND LOCAL FLOODING
POSSIBLE. PEA SIZED HAIL AND WIND GUSTS OF 35 TO 45 MPH ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS AGAIN MONDAY. LOCAL FLOODING POSSIBLE.
ISOLATED THUNDERSTORMS REMAINDER OF PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NMZ404>407-409>413-417-TXZ418>424-171730-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1116 AM MDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS. HEAVY RAINFALL AND LOCAL FLOODING
POSSIBLE. WIND GUSTS OF 35 TO 50 MPH ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED MAINLY EVENING THUNDERSTORMS MONDAY AND TUESDAY AND
AGAIN FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

In the hours before

Special weather statement, Aug 16, 1:19 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
219 PM MDT SUN AUG 16 2015

TXZ422-162100-
SOUTHERN HUDSPETH HIGHLANDS TX-
219 PM MDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY
UNTIL 300 PM MDT...

AT 217 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 11 MILES NORTHWEST OF ALLAMOORE...OR 12 MILES EAST OF SIERRA
BLANCA...JUST A FEW MILES NORTH OF INTERSTATE 10. THIS STORM WAS
NEARLY STATIONARY.

PEA SIZED HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE FURTHER TO THE WEST
AND CLOSER TO SIERRA BLANCA IN THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3115 10550 3127 10543 3126 10525 3128 10509
      3116 10499 3099 10513 3109 10530
TIME...MOT...LOC 2017Z 235DEG 1KT 3118 10515

HARDIMAN
Special weather statement, Aug 16, 1:53 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
253 PM MDT SUN AUG 16 2015

NMZ401>403-407-408-162145-
EASTERN BLACK RANGE FOOTHILLS NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
253 PM MDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...SOUTHWESTERN
SIERRA AND NORTHWESTERN LUNA COUNTIES UNTIL 345 PM MDT...

AT 250 PM MDT...METEOROLOGISTS WERE TRACKING CLUSTERS OF STRONG
THUNDERSTORMS ON RADAR NEAR PINOS ALTOS...BAYARD...AND EAST OF
MIMBRES. THESE STORMS WERE MOVING SOUTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS WHICH MAY BE IMPACTED IN THE NEXT HOUR INCLUDE...
PINOS ALTOS...
SILVER CITY...
SAN LORENZO...
CITY OF ROCKS STATE PARK...
SAN JUAN...
BAYARD...
SANTA CLARA...
HURLEY...
FAYWOOD...
SHERMAN...
HANOVER...
FIERRO...
FORT BAYARD...
COBRE...
MIMBRES...
GEORGETOWN...
TYRONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3271 10849 3297 10828 3290 10808 3291 10776
      3255 10772 3251 10818 3258 10834
TIME...MOT...LOC 2050Z 017DEG 11KT 3289 10821

HARDIMAN
Special weather statement, Aug 16, 1:53 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
253 PM MDT SUN AUG 16 2015

NMZ401>403-407-408-162145-
EASTERN BLACK RANGE FOOTHILLS NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
253 PM MDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...SOUTHWESTERN
SIERRA AND NORTHWESTERN LUNA COUNTIES UNTIL 345 PM MDT...

AT 250 PM MDT...METEOROLOGISTS WERE TRACKING CLUSTERS OF STRONG
THUNDERSTORMS ON RADAR NEAR PINOS ALTOS...BAYARD...AND EAST OF
MIMBRES. THESE STORMS WERE MOVING SOUTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS WHICH MAY BE IMPACTED IN THE NEXT HOUR INCLUDE...
PINOS ALTOS...
SILVER CITY...
SAN LORENZO...
CITY OF ROCKS STATE PARK...
SAN JUAN...
BAYARD...
SANTA CLARA...
HURLEY...
FAYWOOD...
SHERMAN...
HANOVER...
FIERRO...
FORT BAYARD...
COBRE...
MIMBRES...
GEORGETOWN...
TYRONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3271 10849 3297 10828 3290 10808 3291 10776
      3255 10772 3251 10818 3258 10834
TIME...MOT...LOC 2050Z 017DEG 11KT 3289 10821

HARDIMAN

The radar

The El Paso radar (KEPZ), 180 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 16, 2:19 PM MST to 2:30 PM MST
Where
Grant County, 1.08 mi NW of Silver City to 1.04 mi S of Silver City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.782, -108.281

A spotter estimated wind gusts to 60 mph. Several branches were down on College Avenue between NM-90 and the WNMU Campus, including College and Pope.

Thunderstorm Wind, Otero

When
August 16, 5:17 PM MST to 5:25 PM MST
Where
Otero County, 0.51 mi NNE of Tularosa
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
33.077, -106.018

Winds blew a fence down in Tularosa. An inch of rain also fell in about 20 minutes with the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598316, 598317.